Colorado, 2003

Lightning Strike in Colorado, July 27, 2003

July 27, 2003 · NWS PUB · 1 event in 1 county or zone

A 25 year old female was struck and killed by lightning on Willow Creek Trail after having climbed Kit Carson and Challenger Peaks. Her husband was injured by the lightning strike.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A 25 year old female was struck and killed by lightning on Willow Creek Trail after having climbed Kit Carson and Challenger Peaks. Her husband was injured by the lightning strike. They were under a stand of big timber.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 27, 1:25 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 1:25 PM MST, 2 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
225 PM MDT SUN JUL 27 2003

SHORT TERM DISCUSSION...(TONIGHT AND MONDAY).

...STRING OF 90F+ TEMPS FOR PUEBLO PROBABLY ENDING TODAY...
...HEAVY RAIN POTENTIAL STILL POSSIBLE FOR THE 12-24 HOURS...

EXTREMELY CHALLENGING FORECASTS(PRECIP/TEMPS) CONTINUE FOR TONIGHT
AND ESPECIALLY MONDAY GIVEN THE LATEST MODEL SCENARIOS.

CURRENTLY: 12 HOUR SATELLITE IMAGERY LOOP SHOWED LAST NIGHTS NEARLY
STATIONARY MCS OVER NERN CO DISSIPATED EARLY IN THE MORNING. THE
WATER VAPOR AND RUC MODEL ANALYSES ALMOST APPEARS TO INDICATE A MCV
MAY HAVE DEVELOPED FROM THE MCS AND IS NOW DRIFTING SWD. ALSO...SFC
DEW POINTS WERE IN THE 50S/LOWER 60S AT MOST ELEVATIONS AOB 8K FT
MSL FROM LAST NGTS RAINFALL AND OUTFLOW BOUNDARIES. HARD TO FIND ANY
SFC FRONTS...AS OUTFLOW BOUNDARIES HAVE CONTAMINATED THE SFC DATA.
THERE HAS BEEN A PERSISTENT BKN AS/CS DECK OVER SERN CO ASSOCIATED
WITH THE MCV(??). THIS HASNT BEEN GOOD FOR HEATING/DESTABILIZATION
TODAY...BUT WE STILL HAVE MANAGED TO WARM 10-20 DEGREES...SO FAR.
SHRA/TSRA CELLS ARE GETTING VERY CLOSE TO OLD WILDFIRE BURN SCARS.
IN SERN CO...THE COMBINATION OF SLOW WARMING AND POSSIBLY SOME
SUBSIDENCE BEHIND THE UPPER LEVEL SHORTWAVE MAY BE SQUASHING ANY
CONVECTIVE PRECIP CHANCES.  THE CURRENT CELLS APPEAR TO BE MOVING
FASTER THAN YDA WITH A STORM MOTION OF S AT 15-20 MPH. THIS MAKES
SENSE AS THE H5 WINDS ARE N AT 20KTS.

TNGT: ANOTHER CHALLENGING FORECAST PERIOD. THE JUICE IS CERTAINLY
IN PLACE WITH GEORGES K-INDICES OF 40-46C...PRECIPITABLE WATER
INDICES OF .75 TO 1.50...H7-H5 SPECIFIC HUMIDITY VALUES AROUND
6C...AND SFC DEW POINTS IN THE 50S/LOWER 60S AT LOWER
ELEVATIONS(30S/40S/50S IN THE MTNS) FOR HEAVY RAIN.  THE AREAS TO
WATCH LATE THIS AFTN/EVE SHOULD BE THE HIGH TERRAIN AND FROM
WALSENBURG-LA JUNTA-LAMAR AND SWD JUST ALONG AND AHEAD OF THE
POSSIBLE MCV OR ELONGATED SHORTWAVE AXIS.  ANY CELL TRAINING OR
OUTFLOW BOUNDARY COLLISION WOULD INCREASE THE THREAT OF SIGNIFICANT
RAINFALL AND FLASH FLOODING...ESPECIALLY FOR THE OLD WILDFIRE BURN
SCAR AREAS(HAYMAN...MILLION...IRON MTN...AND TRINIDAD COMPLEX.
CURRENTLY SHRA/TSRA CELLS ARE BECOMING TOO CLOSE TO THE OLD WILDFIRE
BURN SCARS...SO DECIDED TO ISSUE A FLOOD WATCH THROUGH TONIGHT FOR
FLASHING FLOODING.  CURRENT FCST HAS 50-60% POPS AND DO THINK WILL
BE TOUCH THEM. 12Z MODELS ARE NOW SHUTTING DOWN THE QPF AFTER
MIDNIGHT...WHICH IS COMPLETELY DIFFERENT FROM THE MIDNIGHT SHIFTS
RUN.  THIS MODEL FLIP-FLOPPING DOESNT GIVEN ME MUCH CONFIDENCE IN
ANY MODEL SOLUTION. WILL MAINTAIN NO TIMERS WITH THE PRECIP.

MON: THIS FORECAST PERIOD IS EVEN MORE CHALLENGING...NOW.  MOST
MODELS ARE SUGGESTING ANOTHER ALL DAY RAIN EVENT FOR MUCH OF SOUTH
CENTRAL/SOUTHEAST CO.  INTERESTING...NOW THIS CURRENT MODEL
SOLUTION FOR MON WAS THE SAME MODEL FORECAST FOR TODAY(SUN) BASED
FRI/SATS MODEL RUN FORECAST.  WE HAVE SEEN HOW MUCH RAINFALL ACROSS
S CNTRL/SERN CO HAS OCCURRED TDA.  APPEARS THE MODELS...ONCE AGAIN...
ARE DEVELOPING A MESOSCALE PRECIP EVENT MID MON MORNING IN THE CO
HIGH PLAINS AND THEN HAVING IT RAIN ALL DAY ACROSS S CNTRL/SERN CO.
OBVIOUSLY...MOS HAS NOW COME IN MUCH COOLER.  IF MUCH OF THE MORNING
IS PRECIP-FREE...THEN THE TEMPS COULD REBOUND 10-20 DEGREES.
HOWEVER...IF IT IS RAINING ALL DAY...THEN TEMPS WILL BE STEADY AND
COOL. MY ONLY REAL CHANGE IS TO GO WITH 50% POPS ACROSS ALL OF THE
CWA. PLANNING TO STICK WITH CURRENT MAXT GRID...GIVEN ALL THE
UNCERTAINTY.  MODELS...OF LATE...HAVE BEEN CONSISTENTLY FLIP-FLOPPING
WITH THESE PRECIP EVENTS...SO AGAIN CONFIDENCE IN THE MODEL SOLUTIONS
IS LOW. --METZE

LONG TERM DISCUSSION...(MONDAY NIGHT THROUGH NEXT SUNDAY).

LONGER RANGE MODELS CONTINUE TO INDICATE THAT UPPER HIGH CENTERED
OVER NEVADA UTAH LATE MONDAY MOVES INTO COLORADO BY FRIDAY AND THEN
OVER OKLAHOMA BY NEXT SUNDAY.

RELATIVELY ADEQUATE ATMOSPHERIC MOISTURE REMAINS OVER THE CWFA DURING
THE PERIOD TO WARRANT POPS...ALTHOUGH A NOTABLE DECREASE IS SHOWN AS
EARLY AS LATER TUESDAY INTO FRIDAY AS EVIDENCED BY THE BUFKIT 4
PUEBLO SOUNDING DECREASING PRECIPITABLE WATER FROM AROUND 1 INCH LATE
MONDAY AFTERNOON TO AROUND .70 INCH BY LATER TUESDAY AFTERNOON. AN
UP-TICK IN MOISTURE IS THEN SUGGESTED BY NEXT WEEKEND AS THE UPPER
HIGH PUSHES EAST OF THE REGION ALLOWING A MORE MONSOONAL FLOW TO
MOVE IN.

TEMPERATURES TO RUN AT OR BELOW CLIMATOLOGY INTO WEDNESDAY AND THEN
TEMPERATURES ARE EXPECTED TO REBOUND FROM THURSDAY INTO SATURDAY AS
THE UPPER HIGH NEARS AND THEN CROSSES OVER REGION. TEMPERATURES THEN
EXPECTED TO MODERATE LATER SATURDAY INTO SUNDAY DUE TO ATMOSPHERIC
MOISTURE INCREASE.

.PUB...FLOOD WATCH THROUGH TONIGHT FOR...
            ...HAYMAN BURN SCAR(TELLER CO) - ZONE 081
            ...MILLION BURN SCAR(RIO GRANDE CO) - ZONE 067
            ...IRON MTN BURN SCAR(FREMONT CO) - ZONE 077
            ...TRINIDAD COMPLEX BURN SCAR(LAS ANIMAS CO) - ZONE 074.
Hazardous weather outlook, Jul 27, 6:00 AM MST, 9 hours 36 minutes before
COZ058>089-093>099-281300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WILL BE THE MAIN WEATHER CONCERN FOR THE NEXT 24 HOURS.
ABUNDANT MONSOON MOISTURE IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE...COUPLED WITH ABUNDANT LOW LEVEL MOISTURE WILL PAVE THE
WAY FOR WIDESPREAD SHOWERS AND THUNDERSTORMS...PRODUCING LOCALLY
HEAVY RAINFALL...LATER TODAY AND TONIGHT.  WITH SURFACE DEWPOINTS IN
THE 50S AND 60S...AND PRECIPITABLE WATER VALUES RANGING FROM 1 TO 1.5
INCHES...FLASH FLOODING WILL BE A CONCERN OVER BURN SCARS...AND
ANYWHERE THAT STRONG...SLOW MOVING THUNDERSTORMS DEVELOP.  TONIGHT...
A COLD FRONT WILL MOVE THROUGH THE EASTERN COLORADO PLAINS...ALLOWING
THUNDERSTORMS...PRODUCING LOCALLY HEAVY RAIN...TO PERSIST THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. AT THIS TIME...IT
APPEARS THAT CLOUD TO GROUND LIGHTNING...LOCALIZED HEAVY RAINFALL...
AND WIND GUSTS TO AROUND 45 MPH WILL BE THE PRIMARY THREATS FROM THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Jul 27, 2:11 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
311 PM MDT SUN JUL 27 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    CRIPPLE CREEK             CO   .75 INCH HAIL
07/27/03   TELLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Saguache

When
July 27, 3:36 PM MST
Where
Saguache County, 4 mi E of Crestone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.081, -106.282 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Saguache2003-07-2725FemaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376481.